Alert archive / New York / Special Weather Statements in 2024
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 4, 2024, 3:25 PM EDT for Jefferson County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2024, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 4, 2024, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
076
WWUS81 KBUF 041925
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
325 PM EDT Sun Aug 4 2024
NYZ007-008-042015-
Jefferson NY-Lewis NY-
325 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Glen Park, or 10 miles northwest of Fort Drum, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Herrings, Denmark,
Black River, Philadelphia, Copenhagen, Evans Mills, Deferiet,
Calcium, La Fargeville, Perch Lake, Diana Center, Great Bend,
Depauville, Perch River, Natural Bridge, and Rutland Center.
This includes Interstate 81 between exits 47 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4408 7612 4425 7600 4411 7541 4386 7557
TIME...MOT...LOC 1924Z 293DEG 31KT 4413 7594
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
JJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:59 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 4, 2:59 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 259 PM EDT Sun Aug 4 2024 .SYNOPSIS... Mainly dry for most locales today as weak high pressure builds into the region. Unsettle weather make a return Monday as a cold front passes through the region. Cooler, less humid behind the front Tuesday but chances for showers and thunderstorms will persist...especially closer to the New York and Pennsylvania boarder. Drier weather then briefly returns Wednesday as high pressure builds into the region. && .NEAR TERM /THROUGH MONDAY/... A few showers or thunderstorms will still be possible this afternoon across the Finger Lakes region and North Country...especially for the St. Lawrence Valley. Otherwise...partly to mostly sunny skies and dry for most locales as weak high pressure builds into the area. High temperatures this afternoon will generally be found in the 80s, with the warmest readings across the lake plains and Genesee valley. Mainly dry weather is expected this evening and for much of tonight ahead of a cold front. After that...several embedded shortwaves within the broader trough will then begin to impact the eastern Great Lakes beginning late tonight and especially on Monday. The strongest of which will then send a cold front southward bringing increasing chances for showers and thunderstorms. Some of the stronger storms ahead and along the front will have the potential to produce strong gusty winds Monday afternoon. The main focus for these stronger storms will focus from the S. Tier east into the Finger Lakes where a slight risk for severe weather has been placed by SPC. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Longwave troughing spread across the lower Great Lakes and the northeast will allow for a few shortwave troughs to rotate through, resulting in a cold front to sag south across the area Monday. This front will continue to push south of the area Monday night before stalling out to the south of the area by Tuesday. With the exiting cold front Monday night, expect the associated showers and thunderstorms to taper off quickly. As the next shortwave approaches and channels its associated vorticity towards the area early Tuesday morning a few scattered showers may be possible across Western NY. For the rest of Tuesday, additional shortwave energy will pass by to the north of the stalled frontal boundary (sprawled across the Ohio Valley into the Mason- Dixon line), which will support a swath of widespread showers and a few thunderstorms mainly across the Southern Tier and into the central portions of Ohio and Pennsylvania. Regarding rainfall, close to a half of an inch will be possible across the areas along the NY/PA state line while a few hundredths to a tenth may be possible just south of Lake Ontario with little to none expected across the North Country. Tuesday night through Wednesday night, the last shortwave in the series will rotate through the longwave pattern and push the stalled front further south. In its wake, surface high pressure will gradually shift from the upper Great Lakes into the lower Great Lakes, supporting dry weather to return. Now with regards for temperatures, in the wake of the frontal passage Monday, expect cooler temperatures, albeit near/slightly below normal for the middle of the week. Highs Tuesday will range in the low to mid 70s while Wednesday will feature a range of 70s, with the warmest temperatures correlating with the lake plains. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Moving on into the long term portion of the forecast...the majority of the medium range guidance still suggests that Thursday will be a mainly dry day across our region...thanks to surface high pressure over Quebec that will be ridged southwestward across New York State. This being said...cannot completely rule out some leading moisture from Tropical Cyclone Debby (or its remnants) making it into our region during this time...which if realized would lead to the potential for some showers. Given this possibility and our existing continuity...have kept some slight chance PoPs in the forecast. After that forecast uncertainty increases dramatically for the end of the work week and the start of next weekend...as the various guidance packages continue to exhibit a large degree of variance in what will happen with Debby or its remnants. As previously mentioned here...there will be at least some potential for a PRE (Predecessor Rain Event) to develop out ahead of this system during this time frame...with the timing and placement of both this and the main surface circulation remaining very much in question at this distant vantage point. For now...will have some slight chance to chance PoPs in the forecast to cover this possibility both Friday and Saturday. By Sunday a general consensus of the guidance suggests that the remains of this system will get shunted east of our longitude by another mid-level trough dropping southeastward across the Great Lakes...with this next feature possibly producing some showers of its own right as it pushes toward our region during the latter half of next weekend. As for temperatures...these look to average out near to slightly below normal through this period...with slightly below average high temperatures being partially offset by average to slightly above average lows. Speaking more specifically...expect highs to predominantly be between 75 and 80...while lows mostly range from the upper 50s to mid 60s. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... A few showers and thunderstorms will still be possible this afternoon but will likely not have an impact on area terminals. Tonight...most terminals will continue to see VFR. KJHW may see lower vsbys due to some river valley fog overnight. A cold front will approach the region late with a few showers or a thunderstorm possible at KART by daybreak. Outlook... Monday through Tuesday...VFR/MVFR with a chance of showers and thunderstorms. Wednesday...Mainly VFR. Thursday...VFR/MVFR with a slight chance of an afternoon shower or a thunderstorm. Friday...VFR/MVFR with a chance of showers or a thunderstorm. && .MARINE... Light to moderate wind flow of 5 to 15 mph this afternoon on area lakes. This will produce wave action of generally less than 2 feet. Winds will remain light this evening but begin to pick up ahead of a cold front later tonight. A cold front is advertised to approach the lakes early Monday morning. This will bring about a freshening of winds by Monday afternoon which may near SCA conditions...especially on Lake Erie. There will also be some showers and thunderstorms ahead and along the front which could produce strong gusty winds and higher wave action. Winds will become northerly behind the front Monday night producing some modest chop on area lakes through the day Tuesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...EAJ LONG TERM...JJR AVIATION...AR MARINE...AR
Hazardous weather outlook, Aug 4, 4:39 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 439 AM EDT Sun Aug 4 2024 NYZ001>003-007-008-010-011-050900- Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee- 439 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-012>014-019>021-085-050900- Wayne-Northern Cayuga-Oswego-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 439 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible on Monday. The greatest severe weather threat will come from damaging straight line winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 439 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 4, 2:33 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT Sun Aug 4 2024
NYZ007-041930-
Jefferson NY-
233 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON COUNTY
THROUGH 330 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 25 miles northwest of Watertown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Plessis, Grindstone,
Fishers Landing, and La Fargeville.
This includes Interstate 81 between exits 49 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4440 7583 4438 7581 4414 7583 4421 7622
4424 7617 4429 7615 4430 7613 4430 7610
4433 7605 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1833Z 273DEG 18KT 4429 7617
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JJRSpecial weather statement, Aug 4, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
325 PM EDT Sun Aug 4 2024
NYZ007-008-042015-
Jefferson NY-Lewis NY-
325 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Glen Park, or 10 miles northwest of Fort Drum, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Herrings, Denmark,
Black River, Philadelphia, Copenhagen, Evans Mills, Deferiet,
Calcium, La Fargeville, Perch Lake, Diana Center, Great Bend,
Depauville, Perch River, Natural Bridge, and Rutland Center.
This includes Interstate 81 between exits 47 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4408 7612 4425 7600 4411 7541 4386 7557
TIME...MOT...LOC 1924Z 293DEG 31KT 4413 7594
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJRThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:24 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 4, 2:33 PM EDT | Special Weather Statement | BUF | Jefferson | 57 min |
Nearby
Special Weather Statements in New York, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.